Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 57, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Mar 28, 1997, 10:37 PM EST for Owsley County, Kentucky. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 28, 1997, 10:37 PM EST (03:37 UTC)
- Expired
- Mar 28, 1997, 11:40 PM EST
- In force
- 63 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Owsley County, KY
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 7:30 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 282 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
742 WUUS1 KJKL 290338 RRA SVRJKL KYC189-290440- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 1037 PM EST FRI MAR 28 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1140 PM EST FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTHEAST KENTUCKY ...OWSLEY AT 1035 PM RADAR INDICATED A SEVERE THUNDERSTORM NEAR GREEN HALL OR 30 MILES SOUTHWEST OF JACKSON. THE STORM WILL AFFECT BOONEVILLE AND LEROSE BY 1115 PM WITH LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 58 MPH. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. INGRAM/BALLARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:17 PM EST, 7 hours 20 minutes earlier.
Area forecast discussion, Mar 28, 3:17 PM EST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 315 PM EST FRI MAR 28 1997 FINALLY VIEWED THE MODEL DATA AND FEEL THAT THE THREAT OF SIGNIFICANT SEVERE WEATHER WILL NOT BE IN OUR AREA UNTIL VERY LATE TONIGHT. SFC ANALYSIS AND UA COMPARISONS TO THE AVN/NGM AND ETA GRIDS SUGGESTS THAT THE ETA IS MOST LIKELY THE BETTER MODEL TO GO WITH SO HAVE COMMITED. THIS ALSO GOES WELL WITH THE CURRENT SATELLITE IMAGERY. THERE IS A STRONG S/WV MOVING OUT OF THE PLAINS AND THIS IS WELL REPRESENTED BY THE ETA. THERE IS A STRONG TROP FOLD ORIGINATING IN THIS AREA RIDES INTO THE MAIN TROF AXIS AND SHOULD GEN UP A SIGNIFICANT LOW. THE SURFACE LOW HAS BEEN SLOW TO WRAP UP AND THE 18Z PRES CHGS SUGGEST THAT THERE SHOULD BE TWO LOCATIONS TO WORRY ABOUT OVERNIGHT. EXPECT THAT THE SEVERE WEATHER WILL LIKELY SHIFT NORTH AND EAST INTO THE OHIO RIVER VALLEY WITH A SECOND AREA SOUTH OF THE BLUEGRASS IN THE DEEP MOISTURE AND SHARP BAROCLINIC AREA. FOR NOW FEEL THAT THE CURRENT TIMING OF THE MORNING UPDATE IS FINE AND WOULD LIKE TO KEEP THE TREND. PERSONALLY DO NOT ANTICIPATE MUCH IN THE WAY OF SEVERE IN ERN KY...BUT CUD SEE SOME VERY HEAVY RAIN OVER THE MOUNTAINS ALONG THE SOUTHERN AND EAST`ER BORDER. I COULD BE WRONG. JKL 50/61/39 +62 LOZ 49/62/37 +52 LEWIS
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 8:46 PM EST | Tornado Warning | JKL | Rockcastle | 59 min |
| Mar 28, 8:46 PM EST | Tornado Warning | JKL | Wayne | 59 min |
| Mar 28, 8:46 PM EST | Tornado Warning | JKL | Powell | 59 min |
| Mar 28, 10:09 PM EST | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Rockcastle | 51 min |
| Mar 28, 10:30 PM EST | Tornado Warning | JKL | Laurel | 60 min |
| Mar 28, 10:34 PM EST | Severe Thunderstorm Warning | JKL | Clay | 61 min |
| Mar 28, 10:52 PM EST | Severe Thunderstorm Warning | JKL | Bath, Fleming | 53 min |
| Mar 28, 10:53 PM EST | Severe Thunderstorm Warning | JKL | Leslie, Perry | 62 min |
| Mar 28, 10:53 PM EST | Severe Thunderstorm Warning | JKL | Breathitt | 62 min |
| Mar 28, 11:37 PM EST | Severe Thunderstorm Warning | JKL | Knott | 63 min |
| Mar 28, 11:49 PM EST | Severe Thunderstorm Warning | JKL | Leslie, Perry | 61 min |
| Mar 28, 11:51 PM EST | Tornado Warning | JKL | Leslie, Perry | 64 min |
| Mar 28, 11:58 PM EST | Severe Thunderstorm Warning | JKL | Clay, Knox | 62 min |
| Mar 28, 11:58 PM EST | Severe Thunderstorm Warning | JKL | Whitley | 62 min |
| Mar 29, 12:46 AM EST | Severe Thunderstorm Warning | JKL | Harlan, Letcher | 59 min |
| Mar 29, 1:10 AM EST | Severe Thunderstorm Warning | JKL | Pike | 50 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.